At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Ciprofloxacin is a common medication used to treat bacterial infections. Many bacteria, causing conditions ranging from urinary infections to Anthrax can be killed using the antibiotic. The drug itself can be dangerous for anyone who has a ciprofloxacin allergy. There are a number of signs that somebody might have an allergy to it, including a rash and a number of possibly life-threatening ailments that could be fatal if not treated quickly. Any one of the drug’s side effects can be exacerbated by the presence of an allergy or treatment with other medications.
Allergies to antibiotics should be considered a reason to avoid taking this drug, as the associated risks and possible ciprofloxacin drug interactions could be magnified. A common sign of a ciprofloxacin allergy is if the user sees hives or swelling. Effects such as this usually occur on the face or throat, possibly interfering with breathing, and severe diarrhea and difficulty urinating also can indicate a severe reaction. The side effects of ciprofloxacin that are considered less dangerous may not be caused by an allergy. Nausea or vomiting, dizziness, nervousness, or blurriness in the eyes should still be reported to a doctor.
A true ciprofloxacin allergy can include itching, rashes and blisters on the skin. It can also affect the joints in painful ways and it might be impossible to move certain joints as a result of the allergy and side effects. Fainting, hallucinations, depression, and even seizures can result from a ciprofloxacin allergy as well.
To avoid allergic reactions to the antibiotic, it is important for patients to let a physician know information including known allergies to other medications. Allergies to other similar medicines could be a good indication that taking ciprofloxacin is not a good idea, and current medications should also be considered, including those given to treat heart rhythm disorders.
It is also important for a ciprofloxacin user to know the proper dosage prior to starting treatment. If the correct amount is taken and reactions occur, then it is considered to be an allergy and not an overdose, which can be highly dangerous and needs to be treated differently. Any ciprofloxacin allergy can progress very rapidly so patients who start to have reactions are advised to contact a doctor immediately. Physicians often conduct tests on patients prior to prescribing this medication, in order to see if any serious reaction could occur before the antibiotic is taken.